Alert archive / Wisconsin / Tornado Warnings in 1999
Tornado Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Jul 8, 1999, 7:49 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1999, 7:49 PM CDT (00:49 UTC)
- Expired
- Jul 8, 1999, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clark County, WI, Jackson County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:00 PM CDT | Thunderstorm Wind 56 | Merrillan, WI | |
| Jul 8, 8:25 PM CDT | Thunderstorm Wind | Neillsville, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 6:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 467 m²/s²
- 0-3 km storm-relative helicity
- 831 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 090049 RRA TORLSE WIC019-053-090145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 749 PM CDT THU JUL 8 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CLARK COUNTY IN CENTRAL WISCONSIN NORTHEAST JACKSON COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 845 PM CDT * AT 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NORTHEAST OF HIXTON...45 MILES SOUTHEAST OF EAU CLAIRE... MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... MERRILLAN AROUND 800 PM ALMA CENTER AROUND 800 PM HATFIELD AROUND 815 PM SOUTHERN SECTIONS OF CLARK COUNTY AROUND 815 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! SHEA/THOMPSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:20 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT THU JUL 8 1999 FORECAST CONCERNS CENTER ON SEVERE WEATHER THREAT TONIGHT AND INFLUENCE OF UPPER LOW OVER WESTERN GREAT LAKES TOMORROW. KEEPING A CLOSE EYE ON MESOSCALE FEATURES THIS AFTERNOON WITH OUTFLOW FROM EARLIER MCS MASKING EXACT POSITION OF WARM FRONT. LOW LEVEL SHEAR AND HELICITY VALUES OFF OF LAPS SOUNDINGS CONTINUE TO INCREASE IN VICINITY OF BOUNDARY FROM NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. CAPES NOT OVERLY IMPRESSIVE YET BECAUSE OF LIMITED HEATING. THIS MAY DELAY ONSET OF CONVECTION UNTIL LATER THIS EVENING...FIRST DEVELOPING AS POSSIBLE SUPERCELLS ALONG WARM FRONT/OUTFLOW...AND THEN AS A LINE WHEN COLD FRONT APPROACHES TOWARD 06Z. SLIGHT TIMING DIFFERENCES IN SHORT TERM MODELS...BUT WILL FOLLOW PERSISTENCE AND ETA/NGM COMBINATION WITH UPPER LOW AND BEST DYNAMICS MOVING INTO MINNESOTA BY 12Z FRIDAY. SURFACE FRONT STILL PROGGED TO PUSH THROUGH FORECAST AREA BETWEEN 04Z-08Z. WILL KEEP SEVERE WORDING FOR THE EVENING HOURS ONLY EXCEPT IN FAR SOUTHEAST ZONES. LOOKING UPSTREAM...AIR BEHIND FRONT IS CONSIDERABLY DRIER AND COOLER. WITH UPPER LOW VICINITY WESTERN GREAT LAKES TOMORROW...BREEZY DAY IS ON TAP...ESPECIALLY WEST OF MISSISSIPPI RIVER WHERE BEST MIXING WILL OCCUR. COLDER AIR ALOFT AND STEEPER LAPSE RATES MAY KEEP MORE CLOUDS AROUND AND EVEN DIURNAL SHOWERS CLOSER TO LOW SO OPTED FOR SMALL POPS OVER NORTHERN AND EASTERN ZONES IN 2ND PERIOD. BEYOND THAT BROAD RIDGE OVER WESTERN U.S. WILL AMPLIFY ONCE AGAIN WITH COOL AND QUIET WEATHER HEADING INTO THE WEEKEND. SHORT WAVE TROUGH ENERGY BY MONDAY MAY BRING NEXT SHOT AT RAIN. .LSE...NONE. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:13 PM CDT | Tornado Warning | ARX | Trempealeau | 47 min |
| Jul 8, 7:15 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 75 min |
| Jul 8, 7:36 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 69 min |
| Jul 8, 8:06 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 84 min |
| Jul 8, 8:28 PM CDT | Tornado Warning | ARX | La Crosse | 17 min |
| Jul 8, 8:41 PM CDT | Tornado Warning | ARX | La Crosse, Monroe | 64 min |
| Jul 8, 9:03 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 57 min |
| Jul 8, 9:46 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 44 min |
Nearby
Tornado Warnings in Wisconsin, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.